Illinois, 2019

Flash Flood and Hail in Illinois, June 26, 2019

June 26, 2019 · NWS PAH · 3 events in 3 counties and zones

Loosely organized clusters of thunderstorms produced locally very heavy rain and isolated large hail. A mesoscale vorticity center from earlier thunderstorms moved eastward across southern Missouri during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Loosely organized clusters of thunderstorms produced locally very heavy rain and isolated large hail. A mesoscale vorticity center from earlier thunderstorms moved eastward across southern Missouri during the afternoon. Very warm and moist air in advance of this vorticity center contributed to strong instability, with mixed-layer capes around 3000. Around 25 to 40 knots of westerly flow in the mid levels of the atmosphere was sufficient for loosely organized thunderstorm clusters, a few of which were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 26, 1:55 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 26, 1:55 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
255 PM CDT Wed Jun 26 2019

.SHORT TERM...(Tonight through Friday night)
Issued at 255 PM CDT Wed Jun 26 2019

So much for our nice quiet week. Convection is already firing in
southeast Missouri, ahead of an MCV northeast of KSGF. CAPE of
3000J/kg or more has developed over the region, but the wind
fields are incredibly weak. While there may be a few strong
updrafts, they should be pulsy for the most part. The storms will
move very slowly eastward, and are not expected to make it to our
eastern counties before dying off around sunset.

The fly in the ointment is the potential for some enhanced low
and mid-level flow south of the approaching MCV. If it shows up,
slightly better storm organization is possible, leading to greater
coverage of severe weather and some possibility of a Severe Watch.
SPC is monitoring the situation. However, for now we are expecting
a few pulsy severe storms with damaging winds and large hail both
possible.

Torrential rain is expected with any thunderstorms this afternoon.
The extreme instability and very slow motion of the storms
currently, will result in some minor flood potential, but the
storms should not last long enough in any one place to result in
major flash flooding. However, given the terrain, some isolated
flash flooding cannot be ruled out.

Most of the 12Z guidance, both CAMs and larger-scale models,
indicate that the MCV will linger over southeast Missouri tonight
through Thursday, resulting in persistent convection with a heavy
rainfall threat. This is quite a change from the previous
forecast, so have jacked up PoPs to likely levels over portions of
southeast Missouri tonight into Thursday, and have leaned closely
to the WPC QPF.

Storm total QPF from this afternoon through Thursday evening has
3-4" of rain over Carter and Ripley counties with just under an
inch along the Mississippi River. Considered a Flash Flood Watch,
but it is a small area and a rather new development in the
guidance, so will settle for a strong mention in the HWO for now.
If more widespread heavy rain falls this afternoon, it may
increase confidence for a Flash Flood Watch issuance this evening.

As the MCV slips south of the area later Thursday and Thursday
night, the ridge aloft will build overhead resulting in dry
conditions late Thursday night through Friday night.

High temperatures Thursday will be dependent on the coverage and
persistence of convection. Wouldn't be surprised to see portions
of southeast Missouri stay in the lower 80s, but most of the area
will see highs near 90 with heat indices in the middle 90s.
Similar heat and humidity is expected throughout the region Friday
afternoon. However, a few locations in southeast Missouri may
reach triple digits, especially where the heavy rains fall through
Thursday.

.LONG TERM...(Saturday through Wednesday)
Issued at 255 PM CDT Wed Jun 26 2019

Main forecast challenges for the extended forecast period will be
the placement of diurnal convection (if any) and any impact that may
have on heat index values approaching 100 degrees at some locations
late in the weekend and early next week.

The MVC (Mesoscale Vorticity Center/Circulation) over southwest
Missouri this morning may play a factor in reinforcing the weak
troughing over the southeast U.S. in the near term. However, the
medium range deterministic guidance suggests a range of influence
for convective development in the WFO PAH forecast area, with or
without the the existence of the aforementioned MCV.

The CMC (Canadian) guidance is very robust in developing a closed
low and retrograding this low westward along the Gulf Coast. The GFS
suggests an inverted trough will develop and also slowly move west
along the Gulf Coast. Finally, the ECMWF (European) shows little
deepening or translation of the southeast U.S. trough.  All of the
deterministic guidance does build the middle/upper level ridge axis
from the desert Southwest into the Central Plains and Middle
Mississippi Valley, with some low to middle level ridge intrusion
from the southeast Atlantic basin.

The main uncertainty will be the location of the middle/upper level
shear axis on the ridge through the WFO PAH forecast area. If it is
further north (e.g. Interstate 64 corridor of southeast Illinois and
southwest Indiana ), most of the WFO PAH forecast area could see
diurnal (mainly afternoon and early evening) convective activity.
However, any convective activity would be scattered in coverage at
best, focused in mesoscale/microscale pools of high theta-e air and
pockets of surface differential heating/boundary. Most storms would
be outflow-dominated, with the best potential of gusty winds near
drier air aloft, mainly along the mid/upper level ridge shear axis.
Precipitable water values of 1.2 to 1.6 inches are not overly
impressive in the extended time period, but could yield an hourly
rainfall rate in excess of three-quarters of an inch, which could
lead to extremely isolated water issues.

With all that said, strongly prefer the influence of the ECMWF,
leading to a drier, more hot and humid, forecast solution. This is
in line with the National Blend of Models (NBM) initialization.
Given the weak upper level wind fields, the Canadian and GFS appears
a little over done with respect to convection coverage and QPF.

The ridge appears to weaken toward the end of the forecast period,
so left a better chance for shower and thunderstorm development in
place from late Tuesday through next Wednesday.

Raised max temperatures 1-2 degrees to account for the better
coverage/duration of sunshine (insolation) over the WFO PAH forecast
area early next  This will likely lead to a rise in heat index
values into the 95 to 100 degree range over part of the WFO PAH
forecast area Sunday into Monday.

&&

.AVIATION...
Issued at 1213 PM CDT Wed Jun 26 2019

An upper-level disturbance will touch off scattered to numerous
showers and thunderstorms over the western half of the region this
afternoon. They will not be terribly well organized, so will just
go with VCTS at KCGI and KPAH, and VCSH at KMVN. Will amend to add
prevailing TS when and where necessary. The disturbance will
linger over southeast Missouri tonight, and there is a decent
signal for convection straddling 12Z, mainly over KCGI and KPAH.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DRS
LONG TERM...Smith
AVIATION...DRS
Hazardous weather outlook, Jun 26, 2:21 PM CST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
321 PM CDT Wed Jun 26 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
321 PM CDT Wed Jun 26 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Numerous thunderstorms over the Ozark Foothills of southeast
Missouri will produce torrential rainfall of 2 inches or more as
they move very slowly eastward across the remainder of southeast
Missouri through sunset. Flash flooding will be a major concern,
and a few severe storms with large hail and damaging winds will
also be possible. Other more isolated storms may develop elsewhere
across the region through sunset. A stray storm could briefly
pulse up to near severe levels to produce gusty winds and hail,
along with heavy rainfall.

Scattered to numerous thunderstorms are expected to develop
primarily over southeast Missouri tonight, mainly after midnight.
These storms will pose a heavy rainfall and flash flooding
threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous thunderstorms are expected to continue
across southeast Missouri and possibly spread to southern Illinois
and west Kentucky Thursday. These storms will pose a heavy
rainfall and flash flooding threat. The flash flooding potential
will be greatest over southeast Missouri. Expect rapid rises on
area rivers.

A chance of thunderstorms is forecast mainly Tuesday afternoon
and evening. Locally heavy rain, occasional lightning, and gusty
winds would be the primary weather hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation for severe weather cannot be ruled out late
this afternoon over southeast Missouri and southern Illinois.
Spotters should also report any heavy rainfall and flooding.

DRS/Smith

In the hours before

Local storm report, Jun 26, 2:44 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
344 PM CDT WED JUN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLOOD            5 WNW ELLSINORE         36.96N 90.82W
06/26/2019                   CARTER             MO   TRAINED SPOTTER

            4 TO 5 INCHES OF WATER OVER THE ROADWAY AT
            INTERSECTION OF FF HIGHWAY AND COUNTY ROAD
            327. RAINING HEAVILY AT THE TIME OF REPORT.

&&

SP
Local storm report, Jun 26, 2:57 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
357 PM CDT WED JUN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     8 N BRIAR               36.76N 90.97W
06/26/2019                   RIPLEY             MO   FIRE DEPT/RESCUE

            TREE BLOWN DOWN ON C HIGHWAY NORTH OF BRIAR
            CLOSER TO THE CARTER COUNTY. TIME ESTIMATED
            BY RADAR.

&&

SP
Special weather statement, Jun 26, 3:06 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Paducah KY
406 PM CDT Wed Jun 26 2019

MOZ109-262145-
Butler MO-
406 PM CDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTLER COUNTY UNTIL
445 PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near
Poplar Bluff, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Poplar Bluff, Qulin and Fisk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3661 9044 3682 9037 3679 9020 3677 9020
      3677 9019 3671 9015 3670 9015 3669 9014
      3668 9015 3666 9014 3666 9015 3664 9014
      3662 9015 3660 9018 3655 9019
TIME...MOT...LOC 2106Z 280DEG 18KT 3669 9033

SMITH
Special weather statement, Jun 26, 3:29 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Paducah KY
429 PM CDT Wed Jun 26 2019

ILZ080-084-MOZ076-262215-
Perry IL-Jackson IL-Perry MO-
429 PM CDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR PERRY...NORTHWESTERN JACKSON AND
PERRY COUNTIES UNTIL 515 PM CDT...

At 428 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nashville to near Willisville to near
Perryville to 10 miles east of Womac to near Alliance. Movement was
northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Perryville, Du Quoin, Pinckneyville, Ava, Tamaroa, Cutler, Campbell
Hill, Vergennes, St. Johns, Longtown and Silver Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3821 8915 3811 8915 3795 8927 3760 8968
      3760 8995 3767 9008 3787 8980 3785 8979
      3785 8974 3780 8967 3796 8959 3814 8957
      3817 8942 3822 8934
TIME...MOT...LOC 2128Z 239DEG 23KT 3827 8941 3800 8953 3777 8991 3771
9001 3764 8996

SMITH
Special weather statement, Jun 26, 3:33 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Paducah KY
433 PM CDT Wed Jun 26 2019

ILZ076-077-262215-
Edwards IL-Wayne IL-
433 PM CDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR WAYNE AND EDWARDS COUNTIES UNTIL
515 PM CDT...

At 433 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cisne to Wayne City. Movement was east at
15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Fairfield, Albion, Wayne City, West Salem, Cisne, Jeffersonville,
Sims, Bone Gap, Browns, Mount Erie, Keenes, Johnsonville and Golden
Gate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3860 8818 3859 8815 3857 8815 3857 8796
      3853 8794 3852 8795 3850 8796 3845 8794
      3842 8795 3840 8798 3839 8796 3839 8798
      3836 8797 3826 8800 3827 8868 3860 8850
TIME...MOT...LOC 2133Z 264DEG 15KT 3853 8839 3833 8857

SMITH
Special weather statement, Jun 26, 3:56 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Paducah KY
456 PM CDT Wed Jun 26 2019

ILZ075>078-080>086-088-089-092>094-INZ081-085-KYZ001>006-009-
MOZ076-086-087-110>112-114-270000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Union-Johnson-Alexander-Pulaski-
Massac-Gibson-Posey-Fulton-Hickman-Carlisle-Ballard-McCracken-
Graves-Calloway-Perry MO-Bollinger-Cape Girardeau-Stoddard-Scott-
Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Jonesboro, Vienna,
Cairo, Mound City, Metropolis, Fort Branch, Poseyville, Hickman,
Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Murray,
Perryville, Marble Hill, Cape Girardeau, Jackson, Bloomfield,
Sikeston, Charleston, and New Madrid
456 PM CDT Wed Jun 26 2019

...Small hail, gusty winds, and torrential rainfall likely with
stronger storms through 7 pm CDT...

A very slow moving and broken line of thunderstorms continue to
move through southeast Missouri and across southern Illinois this
afternoon into early this evening.

Some of the stronger thunderstorms have had a history of producing
one quarter inch to isolated one inch hail, gusty winds 40 to 45
mph, and rainfall amounts in excess of an inch an hour.

In addition, these storms have been producing frequent and
dangerous lightning.

Given the saturated ground, some of the wind gusts may down tree
limbs or topple weakened or diseased trees. This may cause brief
power outages should tree limbs fall on power lines.

The heavy rain may also cause brief ponding of water on roadways
and quickly fill small ditches and creeks.

If you are near any of these thunderstorms, seek shelter indoors
until the storm passes your area.

If you are traveling, be prepared for reduced visibilities on the
roadway. If you must, safely pull over to the side of the road
until the storm passes your location.

The rain should slowly diminish in coverage and intensity later
this evening.

Smith

The radar

The Paducah radar (KPAH), 112 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Perry

When
June 26, 4:25 PM CST
Where
Perry County, 1 mi SSW of Du Quoin
Measured
1 in hail
Reported by
Public
Coordinates
38.007, -89.237

Hail, Franklin

When
June 26, 5:00 PM CST
Where
Franklin County, West Frankfort
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.900, -88.920

Flash Flood, Wayne

When
June 26, 5:44 PM CST to 10:40 PM CST
Where
Wayne County, Wayne City to Fairfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.350, -88.580

Flash flooding was reported across much of northern and central Wayne County, including the Cisne area. Many places with no history of flooding experienced flooding. Flooding was reported on Highway 161 and U.S. Highway 45, as well as numerous county roads. A creek near Cisne approached record levels. A trained spotter measured 3.20 inches of rain in a few hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828969, 828970, 829250.